Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 15, 2021Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 15, 2021, 2:14 PM MDT for Union County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 2:14 PM MDT (20:14 UTC)
Expired
Jul 15, 2021, 2:45 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Amarillo radar (KAMA), 204 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WWUS85 KABQ 152014
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
214 PM MDT Thu Jul 15 2021
 
NMZ230-152045-
Union County-
214 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 245 PM
MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mount Dora, or 14 miles west of Clayton. This storm was nearly
stationary.

Dime size hail will be possible with this storm. Heavy rain and 
frequent and dangerous cloud to ground lightning will also be 
possible with this storm.

Locations impacted include...
Mount Dora.

This includes Highway 64 between Mile Markers 409 and 425.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3641 10327 3641 10354 3656 10354 3656 10327
TIME...MOT...LOC 2014Z 166DEG 1KT 3649 10342 

$$

DPorter

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 15, 11:56 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 15, 11:56 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1156 AM MDT Thu Jul 15 2021

.AVIATION...
18Z TAF CYCLE
Another round of thunderstorms is expected across the forecast area
this afternoon, initiating first off the higher terrain in central
and southwestern New Mexico before expanding in coverage. Brief heavy
downpours, gusty and erratic downburst winds, along with small hail
and lightning will be the primary hazards. Storms that form across
the central mts and eastward and north of the I-40 corridor could
become strong to the severe. Gusty east canyon winds are expected in
and around KABQ and KSAF this evening. With the exception of low cigs
due to convective activity, VFR expected to prevail.

12

&&

.PREV DISCUSSION...317 AM MDT Thu Jul 15 2021...
.SYNOPSIS...
Daily rounds of showers and thunderstorms are expected the remainder
the week with overall coverage trending upward going into early next
week. Localized flash flooding will continue to be a concern
especially over and below recent burn scars and areas that have
already received repeated rounds of heavy rainfall. Daytime
temperatures will be near to slightly below average through the
weekend trending a little cooler still early next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...

Current water vapor imagery reveals the progression of the upper
level trough eastward into the plains, extending from KS southwestward
into NM. Lingering showers and garden variety thunderstorms continue
to translate eastward across NM in the presence of this waning energy,
and this trend will persist through the morning hours. By early this
afternoon, northwesterly flow aloft will be found over NM in the wake
of the departing wave with a slug of drier air expected to sag into
northern zones with the flow aloft turning increasingly northerly
toward late afternoon. Steering winds will be strongest in northeastern
NM, in closer proximity to a speed max aloft in southern CO. In contrast,
the flow over the southwestern zones of NM will be much lighter with
only about 5 to 10 kt of mean flow in the 700-500 mb layer. This
will lead to slow storm motions where PWATs will still be near or
slightly over an inch, and consequently the Flash Flood Watch will be
extended in this area. The other focus for storms would be the
central mountain chain this afternoon with scattered cells being shed
into the adjacent plains. With east or southeast surface winds in
the plains and north northwesterly flow aloft, directional shear
could be sufficient for a few briefly strong cells. Temperatures will
rebound a few degrees in northwestern zones due to the drier air,
but will still be near seasonal averages.

High pressure will begin migrating back toward northwestern NM on Friday
in a fairly weakened state. PWATs will stay within a 0.75 to 1.25 inch
range with the lowest values spatially distributed in northern zones
and the highest readings in southern (and more specifically southeastern)
NM. Expect a garden variety monsoon day with cells creeping at sluggish
paces due to the light winds near the center of the weak anticyclone.
POPs follow the climatological mid July regime with highest values atop
the mountains while the northwestern plateau hosts less storm potential.
Temperatures will warm a couple to a few degrees in all zones as heights
pressure heights rise. 52

LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
Ridge of higher pressure aloft centered near the Four Corners 00Z
Sunday will strengthen/expand and shift northward early next week. By
00Z Tuesday models show 599-600 dam H5 high centered over northern
Utah into southwest Wyoming. Atmospheric moisture levels will remain
above if not well above average this weekend into Monday with
Sunday/Sunday night looking to be among the more active periods
during the extended forecast period.

Meanwhile, storm motions on Saturday will be very slow/erratic with
700mb-300mb wind speeds forecast << 10 kts. This will keep diurnal
convection tied close to the higher terrain; late day outflow
boundary interactions may prove more limited than usual for the
central/western valleys. Storm coverage will be lowest for the San
Juan Basin and far EC/SE plains but otherwise a fairly mid grade
forecast. Going into Sunday/Sunday night... available medium range
guidance similar showing a weak shortwave translating southward along
the eastern periphery of the upper high. While the timing of the
associated surface boundary into east NM is highly uncertain, both
the GFS and ECMWF agree that this southbound wave and surface
boundary will significantly boost storm coverage east of the central
mountain chain for Sunday/Sunday night.

Thereafter, broad area of lower pressure aloft forecast to develop
and slowly shift west or southwest along the southeast flank of the
upper high Tuesday/Wednesday period. The ECMWF seems to offer the
most plausible scenario at this time with a moist, elongated trough
oriented east-west from south-central Texas into northern MX that
morphs into a westward-moving sub-tropical wave that reaches northern
Baja CA by late next week. The GFS, on the other hand, develops a
closed low over WC Texas that it oddly tracks toward the NW beneath
the strong upper high. For now, we'll lean more heavily toward the
Euro that advertises a steering flow becoming more E-NE to W-SW
Tue/Wed with drier air filtering in from the northeast and shifting
the focus for storm coverage to the western half of the area. Daytime
temperatures will continue to top out near to slightly below average
through the weekend trending a little cooler still early next week.
KJ

&&

.FIRE WEATHER...
The monsoon will continue to remain operative over NM through the end
of the week and into early next week with daily rounds of showers and
thunderstorms. Overall, the northwestern plateau will generally observe
the least likelihood and frequency of wetting thunderstorms while the
southwestern and northern mountains will be more prone to benefit from
repeated bouts of rainfall. All zones will observe good to excellent
nighttime RH recoveries. Prevailing winds will typically be light to
moderate through next week with any strong gusts emanating from thunderstorm
outflows for brief periods in localized areas. Otherwise, the typical
cloud-ground lightning strikes will pose concerns each day, and many
recent wildfire burn scars will remain especially susceptible to flash
flooding. 52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday evening for the following zones...
NMZ208-209-241.

&&
Hazardous weather outlook, Jul 15, 3:29 AM MDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
329 AM MDT Thu Jul 15 2021

NMZ201>241-160930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
329 AM MDT Thu Jul 15 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy, especially over the Upper Gila region. This may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few afternoon or evening storms across the northeast
and east-central plains may also produce small hail and wind gusts
to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected each day. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flash flooding and severe weather
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

41

In the hours before

Local storm report, Jul 15, 9:05 AM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 AM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLASH FLOOD      JACONITA                35.89N 106.06W
07/15/2021                   SANTA FE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102457

DAK
Local storm report, Jul 15, 9:50 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
950 AM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      POJOAQUE                35.89N 106.02W
07/14/2021                   SANTA FE           NM   LAW ENFORCEMENT

            WATER FLOWING OVER CR-84 AND RESERVATION ROAD 101
            AROUND POJOAQUE. SOME PARTS OF NM-503 ALSO FLOODED.

0823 AM     FLASH FLOOD      JACONITA                35.89N 106.06W
07/15/2021                   SANTA FE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102456 ABQ202102457

DAK
Special weather statement, Jul 15, 1:57 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
157 PM MDT Thu Jul 15 2021

NMZ230-231-152030-
Harding County-Union County-
157 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND EAST
CENTRAL UNION COUNTIES UNTIL 230 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Sedan, or 23 miles southwest of Clayton, moving south
at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Harding and east central Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3623 10359 3629 10335 3607 10322 3605 10363
TIME...MOT...LOC 1957Z 358DEG 6KT 3621 10347

DPorter
Special weather statement, Jul 15, 2:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
214 PM MDT Thu Jul 15 2021

NMZ230-152045-
Union County-
214 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 245 PM
MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mount Dora, or 14 miles west of Clayton. This storm was nearly
stationary.

Dime size hail will be possible with this storm. Heavy rain and
frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Mount Dora.

This includes Highway 64 between Mile Markers 409 and 425.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3641 10327 3641 10354 3656 10354 3656 10327
TIME...MOT...LOC 2014Z 166DEG 1KT 3649 10342

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:36 PM MDTSpecial Weather StatementABQQuay24 min
Jul 14, 7:38 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola3 hr
Jul 14, 7:44 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Jul 15, 12:48 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 15, 1:57 PM MDTSpecial Weather StatementABQUnion33 min
Jul 15, 2:07 PM MDTSevere Thunderstorm WarningABQHarding, Union38 min
Jul 15, 2:14 PM MDTSpecial Weather StatementABQUnion31 min
Jul 15, 2:39 PM MDTAreal Flood AdvisoryABQSocorro81 min
Jul 15, 2:54 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 15, 3:01 PM MDTSevere Thunderstorm WarningABQCatron, Socorro29 min
Jul 15, 3:22 PM MDTSpecial Weather StatementABQQuay23 min
Jul 15, 3:49 PM MDTSpecial Weather StatementABQ26 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.